Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 16, NWS Corpus Christi, TX

July 23, 2008San Patricio County, Texas

NWS Corpus Christi, TX issued this tornado warning at Jul 23, 2008, 12:45 PM CDT for San Patricio County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 12:45 PM CDT (17:45 UTC)
Expired
Jul 23, 2008, 1:15 PM CDT
In force
30 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 32 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:55 PM CDTTORNADO4 Ene Taft, TXSHERIFF DEPUTIES CONFIRMED A TORNADO TOUCH DOWN INTO COTTON FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:27 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 231746
TORCRP
TXC409-231815-
/O.NEW.KCRP.TO.W.0016.080723T1745Z-080723T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1245 PM CDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL SAN PATRICIO COUNTY IN SOUTH TEXAS

* UNTIL 115 PM CDT

* AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHEAST OF GREGORY...OR ABOUT 10 MILES EAST OF TAFT...MOVING 
  TO TH WEST-SOUTHWEST AT 24 MPH.

* THE TORNADO WILL BE NEAR...
  TAFT BY 105 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTH TEXAS.

LAT...LON 2804 9751 2806 9725 2805 9724 2804 9724
      2802 9722 2795 9717 2794 9717 2787 9743
TIME...MOT...LOC 1745Z 073DEG 21KT 2801 9726

$$

TMT
1 follow-up statement
000 
WWUS54 KCRP 231801
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
101 PM CDT WED JUL 23 2008

TXC409-231815-
/O.CON.KCRP.TO.W.0016.000000T0000Z-080723T1815Z/
SAN PATRICIO-
101 PM CDT WED JUL 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR EAST
CENTRAL SAN PATRICIO COUNTY...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED JUST EAST OF TAFT...MOVING WEST-SOUTHWEST AT 28 
MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTH TEXAS.

LAT...LON 2804 9751 2806 9725 2805 9724 2804 9724
      2802 9722 2795 9717 2794 9717 2787 9743
TIME...MOT...LOC 1801Z 073DEG 24KT 2797 9739

$$

TMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Jul 23, 9:53 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 9:53 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
953 AM CDT WED JUL 23 2008

.UPDATE...HURRICANE DOLLY NOW ABOUT 25 MILES WEST OF PORT ISABEL
TEXAS AND STILL CONTINUING ITS NORTHWEST TRACK AT AROUND 8 MPH.
OUTER HURRICANE BANDS WILL BRING PERIODS OF SQUALLS/THUNDERSTORMS
TO PORTIONS OF THE FORECAST AREA WITH HEAVY RAIN AND GUSTY WINDS.
TORNADOES ARE BEGINNING TO OCCUR IN THE NORTHEAST QUADRANT AND
THESE WILL BECOME MORE OF A THREAT THROUGHOUT THE DAY WITH A NEW
TORNADO WATCH COVERING MOST OF THE FORECAST AREA THROUGH 7 PM THIS
EVENING. NO CHANGES TO FLOOD WATCH. WAITING FOR NEXT CONFERENCE
CALL WITH THE TROPICAL PREDICTION CENTER TO DETERMINE IF ANY
CHANGES WILL BE NEEDED TO GOING HURRICANE/TROPICAL STORM WARNINGS.

&&

.PREV DISCUSSION... /ISSUED 514 AM CDT WED JUL 23 2008/

SHORT TERM (TODAY THROUGH THURSDAY)...INTENSIFYING HURRICANE
DOLLY IS STILL PROGGED TO MAKE LANDFALL NEAR PORT ISABEL EARLY
THIS AFTERNOON. THE MAIN IMPACTS OVER LAND WL BE TROPICAL STORM
FORCE WIND GUSTS...HEAVY RAIN AND THE POSSIBILITY OF A FEW
TORNADOES. SUSTAINED TROPICAL FORCE WINDS WL BE POSSIBLE LATE THIS
MORNING THROUGH EARLY AFTN ACROSS NUECES AND KLEBERG COUNTIES AS
DOLLY NEARS THE DEEP SOUTH TX COASTLINE. HOWEVER...MOST OF THE WIND
WL BE CONFINED TO GUSTS EMBEDDED WITHIN APPROACHING SQUALLS. RAIN
BANDS WL BECOME MORE NUMEROUS THROUGHOUT THE DAY. RAIN ACTIVITY
MAY ACTUALLY DIMINISH THIS EVENING BEFORE PICKING UP AGAIN LATER
TNT AND THURSDAY AS DEEP ELY/SELY FLOW ESTABLISHES ITSELF ON THE
MOIST SIDE OF DOLLY. ALTHOUGH THE FFG VALUES ARE QUITE HIGH ACROSS THE
AREA...BLV THAT WITH SUCH A SLOW MOVEMENT OF DOLLY AND CONTINUED
HEAVY RAIN BANDS AFFECTING THE RGN...THAT A FLOOD WATCH IS
WARRANTED AT THIS TIME. FOR NOW...WL CONFINE THE FLOOD WATCH TO
THE SRN HALF OF THE CWA AND EXTEND IT THROUGH THURSDAY. SUFFICIENT
LOW-LVL HELICITY AND JUST ENOUGH INSTABILITY ALONG WITH THE
FAVORED NRN/NERN QUADRANTS WL FAVOR A CONTINUED THREAT FOR
TORNADOES THROUGH THE PD...ESPECIALLY THIS AFTN/EVE. SPC ALREADY
HAS A TORNADO WATCH FOR A PORTION OF THE COASTAL BEND AND THIS WL
LKLY BE EXPANDED TO OTHER COUNTIES THROUGHOUT THE DAY. MINOR
COASTAL FLOODING AND BEACH EROSION WL BE POSSIBLE ACROSS THE
GULF-FACING BEACHES...ESPECIALLY SOUTH OF BOB HALL PIER.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS ARE SHOWING
RESIDUAL RAIN SHIFTING W AND EXITING THE CWA THU NIGHT INTO FRI
MORNING. WINDS AND SEAS WILL BE ON THE DECEASE AS WELL. THE MODELS
KEEP POCKETS OF 2 INCH PWAT ACROSS S TX INTO FRI ALONG WITH AN
EMBEDDED SHORT WAVE IN THE SE FLOW ALOFT...THEREFORE WENT WITH A
BROAD BRUSHED SLIGHT CHC OF PRECIP ON FRI. DID NOT WANT TO GO ANY
HIGHER WITH THE POPS DUE TO THE RIDGE BLDG IN FROM THE NE IN THE
WAKE OF WHATS LEFT OF DOLLY ALONG WITH INCREASING SUBSIDENCE/DRYING
IN THE MID/UPPER LEVELS.  FOR THE WEEKEND...THE RIDGE CONTINUES TO
BLD AND DECREASES THE MOISTURE ACROSS THE AREA. THE WEEKEND LOOKS
MORE SUMMER LIKE WITH DRY AND HOT CONDITIONS. THE MOISTURE WILL BE
LIMITED AND ANY SEA BREEZE ACTIVITY WILL BE ISOL AT BEST. FOR NOW
HAVE KEPT THE DAYTIME 10 POPS THROUGH THE EXTENDED WITH NO MENTION
OF PRECIP.

AVIATION...WIDESPREAD MVFR CONDITIONS WL DEVELOP FROM EAST TO
WEST TDA AS DOLLY MOVES TWDS DEEP SOUTH TX. STRONG WIND GUSTS
BETWEEN 30 AND 50 KTS WL BE POSSIBLE AS RAIN BANDS ASSOCIATED WITH
DOLLY MOVE INLAND. BRIEF IFR CONDITIONS WL BE POSSIBLE WITH THE
HEAVIER RAIN. THESE CONDITIONS WL PERSIST THROUGH MUCH OF TNT.

MARINE...SUSTAINED TROPICAL STORM FORCE WINDS WL CONTINUE
THROUGH THIS EVENING ACROSS THE WATERS...ESPECIALLY SOUTH OF PORT
ARANSAS. TROPICAL STORM FORCE WIND GUSTS WL STILL LINGER THROUGH
TNT AND THEN END ON THURSDAY MORNING. INCREASING LOW LVL HELICITY
WL MEAN THE POSSIBILITY OF WATERSPOUTS THROUGH TNT. SEAS WL PEAK
BETWEEN 15 AND 18 FT TDA OVER THE OFFSHORE WATERS WITH A SLOW
DECLINE THEREAFTER. THE WAVEWATCH MODEL KEPT IN AT LEAST 10 FT
SEAS EVEN LATE THU. WITH CONTINUED SWELL ACTIVITY...BLV THAT THE
SEAS WL REACH AT LEAST TO THE WAVEWATCH VALUES ON THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    86  78  85  78  90  / 100 100 100  30  20
VICTORIA          88  76  86  76  92  / 100 100  80  20  20
LAREDO            97  78  82  78  94  /  70 100 100  50  20
ALICE             89  78  85  77  92  / 100 100 100  40  20
ROCKPORT          86  79  85  79  91  / 100 100  90  20  20
COTULLA           95  76  85  75  93  /  60 100 100  50  20
KINGSVILLE        88  78  85  77  90  / 100 100 100  30  20
NAVY CORPUS       86  80  85  79  89  / 100 100  90  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ARANSAS...
     CALHOUN...REFUGIO...SAN PATRICIO.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: KLEBERG...NUECES.

     FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: DUVAL...JIM WELLS...
     KLEBERG...NUECES...SAN PATRICIO...WEBB.

     TROPICAL STORM WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: DUVAL...JIM WELLS.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAYS AND
     WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR...COASTAL
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS
     FROM BAFFIN BAY TO PORT ARANSAS...COASTAL WATERS BAFFIN BAY
     TO PORT ARANSAS OUT 20 NM...WATERS BAFFIN BAY TO PORT
     ARANSAS 20 TO 60 NM.

&&

JAR/19...SHORT TERM
Hazardous weather outlook, Jul 23, 6:27 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
627 AM CDT WED JUL 23 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
627 AM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE DOLLY WILL PUSH ASHORE NORTH OF PORT ISABEL THIS
AFTERNOON. DOLLY MAY BECOME A CATEGORY TWO HURRICANE BEFORE MAKING
LANDFALL. A HURRICANE WARNING REMAINS IN EFFECT BETWEEN BAFFIN BAY
AND CORPUS CHRISTI AND OUT OVER THE WATERS FOR 60 MILES. A
TROPICAL STORM WARNING REMAINS IN EFFECT BETWEEN CORPUS CHRISTI
AND PORT OCONNOR AND OUT OVER THE WATERS FOR 60 MILES. A TROPICAL
STORM WIND WARNING REMAINS IN EFFECT FOR JIM WELLS AND DUVAL
COUNTIES THROUGH MIDNIGHT. A TORNADO WATCH REMAINS IN EFFECT THIS
MORNING FOR NUECES AND KLEBERG COUNTIES. A FLOOD WATCH HAS BEEN
ISSUED FOR THE SOUTHERN HALF OF SOUTH TEXAS...MAINLY SOUTH OF A
LAREDO TO CORPUS CHRISTI LINE THROUGH THURSDAY. RAINFALL AMOUNTS
BETWEEN 3 TO 6 INCHES WITH ISOLATED AMOUNTS UP TO 8 INCHES WILL BE
POSSIBLE. A STORM SURGE UP TO 3 FEET WILL BE POSSIBLE ALONG
PORTIONS OF PADRE ISLAND. BEACH EROSION FROM HIGH TIDAL LEVELS AND
BATTERING WAVES WILL OCCUR THROUGH THIS EVENING.

STRONG WINDS AND HEAVY RAIN FROM ASSOCIATED SQUALLS AND RAIN BANDS WILL
CONTINUE THROUGH TONIGHT ACROSS MOST OF SOUTH TEXAS AS DOLLY
TRACKS ACROSS DEEP SOUTH TEXAS. VERY HIGH SEAS WILL ALSO LINGER
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THURSDAY DUE TO
LINGERING TROPICAL MOISTURE ASSOCIATED WITH DOLLY. WINDS AND SEAS
WILL DIMINISH THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/TE

In the hours before

Local storm report, Jul 23, 11:03 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1103 AM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     WATER SPOUT      5 SSW PORTLAND          27.81N 97.36W
07/23/2008                   GMZ230             TX   PUBLIC

            PUBLIC REPORTED SIGHTNING A WATERSPOUT OVER CORPUS
            CHRISTI BAY. REPORTED BY KZTV ACTION 10 NEWS.

&&

JMETZ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:52 AM CDTFlood WatchCRPDuval, Jim Wells, Kleberg, Nueces, San Patricio, Webb49 hr
Jul 23, 7:40 AM CDTSpecial Marine WarningCRP65 min
Jul 23, 9:18 AM CDTTornado WarningCRPNueces10 min
Jul 23, 9:39 AM CDTTornado WarningCRPNueces, San Patricio36 min
Jul 23, 9:41 AM CDTSpecial Marine WarningCRP34 min
Jul 23, 10:01 AM CDTAreal Flood AdvisoryCRPAransas, Nueces, San Patricio59 min
Jul 23, 10:52 AM CDTAreal Flood AdvisoryCRPDuval53 min
Jul 23, 11:21 AM CDTAreal Flood AdvisoryCRPAransas, Kleberg, Nueces, Refugio, San Patricio114 min
Jul 23, 12:05 PM CDTTornado WarningCRPAransas, Refugio25 min
Jul 23, 12:08 PM CDTSpecial Marine WarningCRP37 min
Jul 23, 12:18 PM CDTAreal Flood AdvisoryCRPDuval, Jim Wells117 min
Jul 23, 12:22 PM CDTTornado WarningCRPSan Patricio23 min
Jul 23, 1:00 PM CDTAreal Flood AdvisoryCRPAransas, Kleberg, Nueces, San Patricio2 hr
Jul 23, 2:46 PM CDTTornado WarningCRPDuval, Jim Wells, Kleberg29 min
Jul 23, 3:00 PM CDTAreal Flood AdvisoryCRPAransas, Duval, Jim Wells, Kleberg, Nueces, San Patricio2 hr
Jul 23, 6:25 PM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg2 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.